Download full-text

Full-text

Available from: Ian Whyte
  • Source

    Full-text · Article ·
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: There are difficulties with the diagnosis of serotonin toxicity, particularly with the use of Sternbach's criteria. To improve the criteria for diagnosing clinically significant serotonin toxicity. Retrospective analysis of prospectively collected data We studied all patients admitted to the Hunter Area Toxicology Service (HATS) following an overdose of a serotonergic drug from January 1987 to November 2002 (n = 2222). Main outcomes were: diagnosis of serotonin toxicity by a clinical toxicologist, fulfillment of Sternbach's criteria and treatment with a serotonin receptor (5-HT(2A)) antagonist. A learning dataset of 473 selective serotonin reuptake inhibitor (SSRI)-alone overdoses was used to determine individual clinical features predictive of serotonin toxicity by univariate analysis. Decision rules using CART analysis were developed, and tested on the dataset of all serotonergic overdose admissions. Numerous clinical features were associated with serotonin toxicity, but only clonus (inducible, spontaneous or ocular), agitation, diaphoresis, tremor and hyperreflexia were needed for accurate prediction of serotonin toxicity as diagnosed by a clinical toxicologist. Although the learning dataset did not include patients with life-threatening serotonin toxicity, hypertonicity and maximum temperature > 38 degrees C were universal in such patients; these features were therefore added. Using these seven clinical features, decision rules (the Hunter Serotonin Toxicity Criteria) were developed. These new criteria were simpler, more sensitive (84% vs. 75%) and more specific (97% vs. 96%) than Sternbach's criteria. These redefined criteria for serotonin toxicity should be more sensitive to serotonin toxicity and less likely to yield false positives.
    Full-text · Article · Sep 2003 · QJM: monthly journal of the Association of Physicians
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To investigate the spectrum of toxicity of moclobemide overdose, the occurrence of serotonin toxicity, and to estimate toxicokinetic parameters. All moclobemide overdoses presenting over a 10-year period to the Hunter Area Toxicology Service were reviewed. Clinical features, complications, length of stay (LOS) and intensive care (ICU) admission rate were extracted from a standardized, prospectively collected database. Comparisons were made between moclobemide alone and moclobemide with a serotonergic coingestant poisoning. Serotonin toxicity was defined by a combination of Sternbach's criteria and a clinical toxicologist's diagnosis. In five patients serial moclobemide concentrations were measured. Time to maximal plasma concentration (Tmax), peak plasma concentration (Cmax) and terminal elimination half-lives were estimated. Of 106 included patients, 33 ingested moclobemide alone, 21 ingested moclobemide with another serotonergic agent (in some cases in therapeutic doses) and 52 ingested moclobemide with a nonserotonergic agent. Eleven (55%) of 21 patients coingesting a serotonergic drug developed serotonin toxicity, which was significantly more than one (3%) of 33 moclobemide-alone overdoses (odds ratio 35, 95% confidence interval 4, 307; P < 0.0001). In six of these 21 cases severe serotonin toxicity developed with temperature >38.5 degrees C and muscle rigidity requiring intubation and paralysis. The 21 patients had a significantly increased LOS (34 h) compared with moclobemide alone overdoses (12 h) (P < 0.0001) and a significantly increased ICU admission rate of 57% vs. 3% (P < 0.0001). Time to peak plasma concentration was delayed in two patients where prepeak samples were obtained. Cmax increased slightly with dose, but all three patients ingesting > or = 6 g vomited or had charcoal. The mean elimination half-life of moclobemide in the five patients in whom serial moclobemide concentrations were measured was 6.3 h and elimination was first order in all cases. There was no evidence of a dose-dependent increase in half-life. The effects of moclobemide alone in overdose are minor, even with massive ingestions. However, moclobemide overdose in combination with a serotonergic agent (even in normal therapeutic doses) can cause severe serotonin toxicity. The elimination half-life is prolonged by two to four times in overdose, compared with that found in healthy volunteers given therapeutic doses. This may be a result of wide interindividual variation in overall elimination, also seen with therapeutic doses, but appears not to be due to saturation of normal elimination pathways.
    Full-text · Article · Nov 2003 · British Journal of Clinical Pharmacology
Show more